Open Access
September 2007 L1 bounds in normal approximation
Larry Goldstein
Ann. Probab. 35(5): 1888-1930 (September 2007). DOI: 10.1214/009117906000001123


The zero bias distribution W* of W, defined though the characterizing equation EWf(W)=σ2Ef'(W*) for all smooth functions f, exists for all W with mean zero and finite variance σ2. For W and W* defined on the same probability space, the L1 distance between F, the distribution function of W with EW=0 and Var(W)=1, and the cumulative standard normal Φ has the simple upper bound


This inequality is used to provide explicit L1 bounds with moderate-sized constants for independent sums, projections of cone measure on the sphere S(np), simple random sampling and combinatorial central limit theorems.


Download Citation

Larry Goldstein. "L1 bounds in normal approximation." Ann. Probab. 35 (5) 1888 - 1930, September 2007.


Published: September 2007
First available in Project Euclid: 5 September 2007

MathSciNet: MR2349578
Digital Object Identifier: 10.1214/009117906000001123

Primary: 60C05 , 60D05 , 60F05 , 60F25

Keywords: Berry–Esseen , combinatorial CLT , cone measure , sampling , Stein’s method

Rights: Copyright © 2007 Institute of Mathematical Statistics

Vol.35 • No. 5 • September 2007
Back to Top